Neonatal Withdrawal Reactions Following Late in Utero Exposure to Antidepressant Medications

Author(s): Salvatore Gentile.

Journal Name: Current Women`s Health Reviews

Volume 7 , Issue 1 , 2011

Submit Manuscript
Submit Proposal

Abstract:

Late in utero exposure to antidepressants has been suspected of compromising neonatal adaptation.

Objectives: To analyze published information on the risk of neonatal withdrawal phenomena associated with antidepressant use during late pregnancy.

Methods: Computerized searches on MEDLINE, PsycINFO, ENBASE, and Cochrane Library (up to October 2010) were performed for selecting literature information published in English and investigating the safety of antidepressants when used during late pregnancy (50 articles).

Results: Antidepressant treatment during late pregnancy may significantly increase the rate of neonatal discontinuation symptoms of various degree of severity.

Conclusions: Further, prospective, large cohort studies are needed to clarify whether such symptoms can be prevented by suspending antidepressant treatment within the final month before parturition.

Keywords: Pregnancy, antidepressants, perinatal complications, behavioral teratogenicity, TCAs

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 7
ISSUE: 1
Year: 2011
Page: [18 - 27]
Pages: 10
DOI: 10.2174/157340411794474793

Article Metrics

PDF: 9